CSN Login
Members Online: 1

You are here

Xeloda and dizziness

mef123
Posts: 45
Joined: Oct 2011

My husband has been on Xeloda now for 4 weeks (except weekends) and he is dizzy a lot of the time. Just wondering if anyone else experienced this. His oncologist was concerned so I'm assuming it's just a side effect.

Michele

taraHK
Posts: 1961
Joined: Aug 2003

I've been on Xeloda (alone). I didn't experience this. Although I did experience 'moments' when I was aware that it has just 'kicked in'. I experienced this as a wave of nausea (although I never threw up). Quite disconcerting -- took my breath away, I might have to stop and pause for a few breaths....

Sorry to hear hubbie is experiencing this. Is is blood pressure OK? I'm not aware that Xeloda can specifically affect blood pressure but ??might be worth checking out?

Thinking of you both

Tara

Sundanceh's picture
Sundanceh
Posts: 4408
Joined: Jun 2009

Michele

There is dizziness, which is that light-headed "I need to sit down" type of dizziness that usually passes pretty quickly.

And then there is VERTIGO, which is extreme dizziness....like unable to walk or sit up. Very wobbly walk, having to hold onto the walls and furniture to move forward. Very hard for the eyes to focus and the like.

There can be 2 kinds of vertigo. One is "Positional Vertigo." This is where the alignment of crystals in the head become unbalanced. I've heard from folks that they can get turned upside down or contortioned to a degree where their crystals "realign" in their head and they become fine again.

the other vertigo comes from "Meneire's Disease." Doctors do not know what causes this and it is a progressive disease with 'no cure.' What happens is every year or so, the attacks will start - there will be extreme dizziness in varying degrees, depending on the attack. There can be nausea, sweating and that feeling of needing to vomit, though it usually like the dry heaves - sometimes a little something will come out, but the reflect action to gag is always there.

What also happens, is that hearing in the affected ear, becomes very distorted and has a 'full' feeling in it. Like on a plane and you can't 'pop' your ears. Hearing tests usually reveal a wide range of hearing loss in the lower frequencies.

Over time, the nature of the disease takes away a little bit of your hearing each time it hits you for that year. So, gradually a little bit more hearing will be lost and one day the person could become permanently deaf in that ear. At that point, the attacks will stop, unless it goes to another ear, though that is rare.

These spells can range in time between 2 hours and could go along as 24 hours or more, per episode, just depends on the severity of the attack.

I first got it coming out of the hospital over 7-years ago. Never had a hint before that. Don't really know what caused it, though it's suspected that some of the chemo drugs or pain killing drugs could have triggered it, just don't know.

I get the spells about every other year. They last for about 3-months and in that window, I'm prone to the attacks even when I'm doing nothing...like just reading an email or something. Other times, you can take a step or reach for something above your head and whammo. They seem to be motion based either physically or through your eyes tracking words on the screen.

Your post here only said 'dizzy' so I laid out the 3 kinds of dizziness. Perhaps one of these is it.

What you can do, is call your ENT (ears, nose, throat) doctor and they can evaluate your husband if they don't clear up.

With Meneire's they can manage it by upping your water intake and lowering your sodium content. That helps keep the inner ear membrane tissue static and not stretched, which can make the incidents worse.

Hope this helps you:)

-Craig

abrub's picture
abrub
Posts: 2094
Joined: Mar 2010

Dizziness is an unsteadiness that may or may not include vertigo, and may be mild or severe. With vertigo, the world appears to be spinning (I know - I've suffered it many times.) Vertigo also may be mild or severe. I've actually worried about falling out of bed, because the room has spun so fast. I'll sit there and hold tight to the bedpost.

I don't recall any dizziness related to chemo. For me, it is often related to sinus issues and/or stress. Decongestants help me. However, the first line of treatment is often drugs like meclizine HCl (OTC motion sickness med) or similar antihistamine (Dramamine may help.) Those didn't help me - Sudafed does help me. Lying down makes me worse; being upright helps in my case. I suffer true vertigo several times a year, with episodes lasting from a few hours to several days.

It's worth mentioning to the dr - because he's on chemo, they may have different ideas of what is best. Also, just because others didn't have this reaction to chemo doesn't mean that the dizziness isn't caused by the Xeloda. I certainly had my share of very rare side effects that were chemo-related, just not common.

Aud's picture
Aud
Posts: 480
Joined: Oct 2009

I had some mild "off balance" feeling when I was taking Xeloda, especially if there were certain movements involved, like an elevator. I also had some nausea which was much worse in the beginning; only vomitted once. Then I called my oncologist who gave me an anti-nausea medication that helped.
Hope your husband is feeling better soon.
~Audrey

Subscribe to Comments for "Xeloda and dizziness"